Iowa, 2024

Flash Flood and Flooding in Iowa, June 24 to 30, 2024

June 24 to 30, 2024 · NWS OAX · 23 events in 8 counties and zones

A series of shortwave troughs traversing the northern CONUS brought unsettled weather to the area for the end of June. On the 21st, a stationary front was draped across northeast Nebraska into Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
$503,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A series of shortwave troughs traversing the northern CONUS brought unsettled weather to the area for the end of June. On the 21st, a stationary front was draped across northeast Nebraska into Iowa. Ahead of one of the aforementioned shortwave troughs, several rounds of strong thunderstorms developed near this frontal zone and moved across northeast Nebraska. At 8 pm on the 21st, radar imagery showed training thunderstorms had set up across central Nebraska. These storms moved into east-central Nebraska dropping 2 to 6 inches of rain across the Platte River Basin. As a result, minor flooding was observed along the Platte River in Dodge, Saunders, Douglas and Sarpy Counties. Further north in Knox County, additional rounds of thunderstorms brought flooding to the Ponca Creek, prompting emergency management to deploy sand bags. Flooding in these locations continued for several days before subsiding the 23rd.

Behind this first shortwave, a shortwave ridge moved out into the central Plains accompanied by a surface high pressure system. Afternoon high temperatures in the 90s and dew points in the mid and upper 70s brought excessive heat to much of eastern Nebraska and western Iowa the afternoons of the 24th and the 25th. Excessive heat was most widespread on the 24th, with heat indices across the entire WFO ranging from 107 to 120 degrees. Afternoon thunderstorms on the 25th mitigated excessive heat, though heat indices did hit 110 in far southwest Iowa.

On the 25th, another shortwave trough brought more unsettled weather to the region. A surface front was draped across eastern Nebraska and western Iowa when the first convection initiated over downtown Omaha. This storm quickly became intense, producing multiple instances of 3 to 4 inch hail in the Omaha metro. As this storm weakened over eastern Sarpy County, additional strong to severe thunderstorms developed across northeast Nebraska. While the most widespread hazard was large hail up to the size of golf balls, two tornadoes were confirmed in Madison County. Later that evening, a bow echo developed and moved through the northern Omaha Metro, bringing wind gusts up to 90 miles per hour at Eppley Airfield and into northern Pottawattamie County. An additional line of storms developed after dark that night across southeast Nebraska and produced scattered damaging wind gusts, the highest of which was an 83 mph wind gust measured by emergency management in Jefferson County.

The unsettled weather at the end of June brought widespread excessive rain to much of southeast South Dakota and Northwest Iowa. Rainfall estimated from these storms showed a swath of 4 to 8 inches of rain that fell between Sioux Falls and Sioux City. The result of this rain and additional rain across eastern Nebraska and western Iowa was river flooding along the Missouri and Little Sioux the last week of June and into July. Flooding during this time frame resulted in numerous road closures, including I-29 between Council Bluffs and Missouri Valley. This stretch of the interstate was closed beginning midnight the night of the 25th, and remained closed through the end of the month. Levee breaches in Monona County on the 25th prompted several evacuations, as resultant flash flooding inundated multiple county roads and homesteads. No injuries or fatalities were reported from this. While flooding subsided in and north of the Omaha metro by the end of the month, river flooding along the Missouri persisted into the first week of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 10:37 PM CST, 1 hour 23 minutes earlier. Its key messages:

  • Moderate to near Major flood stages are expected along the Missouri River from Blair to Rulo this week, rivaling stages that were last experienced in 2019.
  • Flooding is ongoing along the Platte, Ponca Creek and Clear Creek. with flooding abating along the Ponca and Clear Creek in the next 24 hours
  • Isolated to widely scattered thunderstorms possible late tonight and again Monday and Tuesday evenings. There is a Marginal risk for severe weather Monday and Slight Risk for Tuesday.
  • The hottest temperatures of the year so far are forecast Monday, with heat indicies from 100 to 110. The heat may extend into Tuesday afternoon across southeast Nebraska.
  • More widespread chances for rain and thunderstorms return Wednesday night through Friday night.
Area forecast discussion, Jun 23, 10:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1137 PM CDT Sun Jun 23 2024

.KEY MESSAGES...

- Moderate to near Major flood stages are expected along the
  Missouri River from Blair to Rulo this week, rivaling stages
  that were last experienced in 2019.

- Flooding is ongoing along the Platte, Ponca Creek and Clear
  Creek. with flooding abating along the Ponca and Clear Creek
  in the next 24 hours

- Isolated to widely scattered thunderstorms possible late
  tonight and again Monday and Tuesday evenings. There is a
  Marginal risk for severe weather Monday and Slight Risk for
  Tuesday.

- The hottest temperatures of the year so far are forecast
  Monday, with heat indicies from 100 to 110. The heat may
  extend into Tuesday afternoon across southeast Nebraska.

- More widespread chances for rain and thunderstorms return
  Wednesday night through Friday night.

&&

.DISCUSSION...
Issued at 410 PM CDT Sun Jun 23 2024

A relatively uneventful day weatherwise, as high pressure
gradually moves southeast of the area. There are low (10-20%)
chances of of isolated thunderstorms late evening into the
overnight hours, with 40-45kt LLJ enhancing convergence and a
diffuse mid-level disturbance enhancing lift 310-315K. Moisture
looks a little scant, thus only anticipated isolated development
at best.

Monday and Tuesday:

Monday looks to be the hottest day of the year so far, with NBM
25-50% temperatures in the lower 90s to near 100s. NAEFS and
ECENS both noting 850 temperatures in the 99.5 percentile, which
if realized at the surface would push temperatures into the
100s areawide. The axis of warmest H8 temperatures generally is
north and west of the forecast area, thus decided just to trend
toward NBM 75 percentile which project max temps on Monday in
the upper 90s to lower 100s. Combined with dewpoints in the
lower 70s, maximum heat indicies during the afternoon hours
will range from 100-110. Tuesday also looks to be a hot day, but
confidence is not as great as whether heat index values of
100-105 will be met. Thunderstorms tomorrow afternoon along a
surface trough that will be in place across the area. The better
dynamic forcing will be further north in proximity to a vortex
moving across the central Canadian plains. Proximity soundings
note SB/MUCAPE 2000-2500 and bulk shear values 25-35kt. There is
some capping, but if that can be exceeded there is a potential
for some organized storms. The threat of storms diminishes
through the evening, with the attendant trough and any mesoscale
boundaries lingering across southeast sections of the forecast
area. Any storms that develop tomorrow leave a footprint and
minimize heating potential on Tuesday. Also, expecting
redevelopment of isolated to scattered storms on Tuesday. There
appears better potential for severe storms on Tuesday, as a
compact short wave dives southeast into the upper Midwest.
Kinematics will be a little stronger which should allow storms
to be better organized, with CSU Machine Learning providing some
indication, though better severe potential looks to be north
and east of the forecast area.

Wednesday through Sunday:

Wednesday is the one day of the forecast period in which no
precipitation is anticipated. Mid-level ridging and weak low
level cold advection will make for a more seasonable summer day.
But the quiet is short-lived as an upper level trough moves
eastward from the west coast, sending a series of upper
disturbances across the area Thursday into early Friday, before
the main shortwave trough moves across the northern plains
Friday into Saturday. Forecast precipitable water values of
1.6-2.0 inches are in the 75-90 percentile of normal for late
June, thus storms have potential to produce heavy rain though
ensembles are limiting the probability of widespread 1" plus
rainfall to 10-20%. All modes of severe weather look possible,
with Friday looking to have the greatest potential for severe
weather. Temperatures will remain slightly above normal through
Friday, with temperatures trending toward normal during the
upcoming weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1125 PM CDT Sun Jun 23 2024

Winds have shifted southeasterly and decreased in speed this
evening, with winds just above the surface at FL020 already or
expected to soon increase to 35 to 40 kts out of the southwest,
increasing low-level wind shear. Aside from those conditions,
winds will once again increase tomorrow morning with gusts of
20-25 kts expected before dying down once again around 00z
tomorrow evening. A line of deeper clouds is beginning to
develop northeast of KOMA, and may result in an isolated storm
or two and some lightning just outside of KOMA's territory.

&&

.HYDROLOGY...
Issued at 105 PM CDT Sun Jun 23 2024

A number of forecast changes occurred for the Missouri, Platte
and Little Sioux Rivers during the morning round of updates.
Water flow from Missouri River tributaries down stream of Gavins
Point dam remain in major flood, with minor impacts beginning
along the Missouri River between Sioux City and Decatur. Minor
to moderate flooding is expected to occur along the Missouri
between today and next weekend, with a 5-25% chance of flood
levels reaching major stages downstream of Plattsmouth due to
additional water flow from the Platte River. The Platte
currently is flooding between Leshara and Ashland, with minor
flooding expected from Louisville to the confluence with the
Missouri tonight into early Monday. Minor to moderate flooding
is anticipated along the Little Sioux River Monday and Tuesday,
with historic crest levels being reached in northwest Iowa. Flooding
is abating along Ponca Creek to its confluence with the
Missouri in Knox County.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.
IA...Heat Advisory from 1 PM to 8 PM CDT Monday for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Fortin
AVIATION...Petersen
HYDROLOGY...Fortin
Hazardous weather outlook, Jun 23, 3:14 PM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
414 PM CDT Sun Jun 23 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
414 PM CDT Sun Jun 23 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Flood warnings have been issued for several area rivers due to
recent heavy rainfall across central Nebraska, southeast South
Dakota and northwest Iowa. Minor flooding is ongoing along Ponca
Creek at Verdel. Flood waters are receding along the Platte River
downstream of Leshara to the confluence with the Missouri. Minor
to moderate flooding is occurring along the Little Sioux River
upstream of Turin. Minor flooding has begun along the Missouri
upstream between Sioux City and Decatur.

Isolated thunderstorms are possible late tonight across areas
along and east of the Missouri River. No severe weather is
expected.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

River flooding will continue along the Missouri River from Decatur
to Rulo, with at least moderate flood levels occurring from
Plattsmouth to Rulo. Flooding will continue into Monday along the
lower reaches of Ponca Creek, Platte River and Little Sioux River.
Heavy rains expected mid- to late next week could exacerbate and
prolong flood conditions.

Hot, humid conditions will develop Monday and Tuesday with heat indices
ranging from 100 to 110 on Monday across the entire region.
Slightly cooler temperatures are expected Tuesday, with heat index
values range from 95 to 105.

Isolated thunderstorm development is possible late Monday
afternoon with a chance for severe weather including damaging wind
and hail. Additional strong to severe thunderstorms are expected
Tuesday through Saturday, with additional heavy rainfall also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

7 heat, 6 hail, 5 flood, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Fremont

When
June 24, 12:00 AM CST to June 30, 11:59 PM CST
Where
Fremont County, 6.75 mi SSW of Payne to 5.96 mi WNW of Hamburg Reids Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.586, -95.816

Excessive rainfall across much of eastern South Dakota resulted in river flooding along the Missouri River at the end of June. Moderate flood stage was observed along the Missouri, with the river gauge in Nebraska City cresting at 24.35 feet on 6/30. Flood stage at this river gauge is 18.0 feet. The county did not report any damages to the State of Iowa, so have left damages at zero.

Flood, Monona

When
June 24, 4:35 AM CST to June 28, 6:45 PM CST
Where
Monona County, 4.36 mi WNW of Albaton to 8.35 mi NNW of Albaton
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$299,000
Reported by
River/Stream Gage
Coordinates
42.212, -96.374

River flooding from upstream excessive rain impacted the region, bringing the Missouri River to moderate flood stage. The Missouri River crested at 37.55 feet at the Decatur gauge at 03:45 CDT on 6/26. Flood stage at this gauge is 35.0 feet. Additional flooding for the same reason was observed on Little Sioux River between 6/24 and 6/28. The Little Sioux river crested at 27.33 feet. Flood stage for this river in Monona County is 25.0 feet. At 04:56 am CDT on the 25th, law enforcement reported that a levee on the Little Sioux River failed 600 yards south of Highway 141 resulting in flash flooding in the surrounding areas. Later that same day shortly after 04:00 pm CDT, law enforcement reported a second levee breach near Rodney. By this point, water had breached the levee system on both sides of the river, resulting in several road closures and evacuations of nearby homesteads. Damage to this county from the flood was estimated to be $1,298,600.00.

Flood, Harrison

When
June 24, 10:00 AM CST to June 30, 11:59 PM CST
Where
Harrison County, 3.54 mi N of California Jct to 2.26 mi NW of River Sioux
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$17,000
Reported by
River/Stream Gage
Coordinates
41.871, -95.979

Excessive rainfall across much of eastern South Dakota resulted in river flooding along the Missouri River at the end of June. Moderate flood stage was observed along the Missouri, with the Blair river gauge cresting at 32.3 feet at 14:30 CDT on 6/27. Flood stage for this river gauge is 26.5 feet. Damage in this county from the flood was estimated at $216,950.00.

Heat, Page

When
June 24, 12:00 PM CST to 6:00 PM CST
Where
Page forecast zone
Reported by
AWOS
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

A max heat index of 112 degrees was observed at the Clarinda AWOS.

Heat, Fremont

When
June 24, 12:00 PM CST to 6:00 PM CST
Where
Fremont forecast zone
Reported by
AWOS
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

A max heat index of 116 was observed at the Shenandoah Municipal Airport (AWOS).

Heat, Pottawattamie

When
June 24, 12:00 PM CST to 6:00 PM CST
Where
Pottawattamie forecast zone
Reported by
AWOS
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

A max heat index of 118 was observed at the Council Bluffs AWOS.

Heat, Montgomery

When
June 24, 12:00 PM CST to 6:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

A max heat index of 112 was observed at the Red Oak AWOS.

Heat, Shelby

When
June 24, 12:00 PM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

A max heat index of 119 was observed at the Harlan AWOS.

Flood, Mills

When
June 24, 1:23 PM CST to June 30, 11:59 PM CST
Where
Mills County, 5.92 mi NW of Folsom to 4.23 mi W of Pacific City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.160, -95.901

Excessive rainfall across much of eastern South Dakota resulted in river flooding along the Missouri River at the end of June. Moderate flood stage was observed along the Missouri, with the river gauge in Bellevue cresting at 33.84 feet on 6/29. Flood stage at this river gauge is at 30.0 feet. The crest further south across the river from Plattsmouth was the same day but at 31.75 feet. Flood stage at this gauge is 26.0 feet. The county did not report any damages to the State of Iowa from this flooding event, so have left as zero.

Flood, Pottawattamie

When
June 24, 4:09 PM CST to June 30, 11:59 PM CST
Where
Pottawattamie County, 0.86 mi NE of Loveland to 0.86 mi WNW of Grable
Cause
Heavy Rain
Property damage
$550,000
Crop damage
$87,000
Reported by
River/Stream Gage
Coordinates
41.510, -95.890

Excessive rainfall across much of eastern South Dakota resulted in river flooding along the Missouri River at the end of June. Moderate flood stage was observed along the Missouri, with two Omaha river gauges cresting between 32.5 and 33.0 feet. Flood stage for this stretch of the Missouri ranges from 27.0 to 27.5 feet. At 3 pm, emergency management closed down Gifford Road in Council Bluffs as flood waters had reached the edge of the travel portion of the roadway. At 5:52 pm CDT on 6/25, Iowa Department of Transportation closed the I-680 Exit 1 westbound off-ramp as it became impassible due to flooding. By noon on 6/26, water was observed flowing over portions of the interstate and over lowlands into nearby farm fields. Later into the evening of the 26th, Iowa Department of Transportation reported numerous agricultural and local levee breaches west of Interstate 29 and north of Interstate 680 resulting in the rapid submerging of roads in this area. By 10:00 pm CDT, emergency management reported water to the shoulder of Interstate 29. By the morning of the 27th, water was observed on traffic cameras as covering segments of Interstate 29, primarily around mile marker 67.2 and north of Honey Creek. At 7:47 am CDT on the 29th, emergency management sent drone photos of I-29 completely submerged at and north of the I-680 interchange. Multiple ramps at the interchange were also submerged. At 3:30 pm CDT on the 29th, emergency management reported the waters had begun to recede, partially uncovering previously flooded stretches of Interstate 29. Damage in this county from the flood was estimated to be $637,250.00.

Flash Flood, Monona

When
June 25, 3:56 AM CST to 9:00 AM CST
Where
Monona County, 2.72 mi ESE of Rodney to 2.43 mi ESE of Rodney
Cause
Dam / Levee Break
Property damage
$100,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
42.211, -95.928

At 04:56 am CDT on the 25th, law enforcement reported that a levee on the Little Sioux River failed 600 yards south of Highway 141 resulting in flash flooding in the surrounding areas. Since this event was tied to the river flooding at the end of this month, the damage estimates for the Flood event for Monona County has the damage estimates for this levee break included in it.

Heat, Montgomery

When
June 25, 1:00 PM CST to 4:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

A max heat index of 110 was observed at the Red Oak AWOS.

Heat, Shelby

When
June 25, 1:00 PM CST to 4:00 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

A max heat index of 110 was observed at the Harlan AWOS.

Hail, Pottawattamie

When
June 25, 4:13 PM CST to 4:30 PM CST
Where
Pottawattamie County, 1.85 mi SSW of Council Bluffs to 4.03 mi SW of Lake Manawa
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.245, -95.883

A very slow moving supercell thunderstorm developed over downtown Omaha. After remaining stationary for about 30 minutes, it slowly started moving to the south. This storm began producing severe hail in a swath from Council Bluffs to eastern Sarpy County. Multiple reports of hail ranging from quarter to tennis ball sized were received by the office via social media and phone calls from the public and trained spotters.

Hail, Pottawattamie

When
June 25, 5:15 PM CST
Where
Pottawattamie County, Council Bluffs
Measured
1 in hail
Reported by
Public
Coordinates
41.270, -95.870

The office received a public report of quarter sized hail from mPING.

Hail, Pottawattamie

When
June 25, 6:18 PM CST
Where
Pottawattamie County, Neola
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
41.450, -95.620

Emergency Management reported tennis ball sized hail.

Hail, Shelby

When
June 25, 6:40 PM CST
Where
Shelby County, 1 mi ENE of Shelby
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.526, -95.432

The office received a report of quarter sized hail from a CO-OP observer.

Hail, Harrison

When
June 25, 7:00 PM CST
Where
Harrison County, Missouri Vly
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.570, -95.900

Law enforcement reported ping-pong ball sized hail.

Hail, Shelby

When
June 25, 7:02 PM CST to 7:06 PM CST
Where
Shelby County, Harlan
Measured
1.75 in hail
Reported by
Public
Coordinates
41.650, -95.330

The office received a report of quarter to golf ball sized hail from the public.

Thunderstorm Wind, Shelby

When
June 25, 7:02 PM CST
Where
Shelby County, Harlan
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.650, -95.330

The office received a public report of a 62 miles per hour wind gust. This wind gust was accompanied by quarter to golf ball sized hail (this has been put as a separate event given the different event type).

Thunderstorm Wind, Shelby

When
June 25, 7:06 PM CST
Where
Shelby County, 2 mi E of Harlan
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
41.650, -95.291

A 72 miles per hour wind gust was measured on a personal weather station 2 miles east of Harlan.

Thunderstorm Wind, Pottawattamie

When
June 25, 8:29 PM CST to 9:02 PM CST
Where
Pottawattamie County, 1.27 mi NNW of Carter Lake to 3.77 mi ESE of Oakland
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.316, -95.882

This is a continuation of the swath of significant damage winds from Douglas County. This storm continued to produce winds in excess of 90 miles per hour as it moved through western portions of Pottawattamie County. Just like in northeastern Douglas County, multiple roads were closed due to down trees and powerlines. Winds continued to weaken with eastward extent after the storm moved across Interstate 80, though severe wind gusts and damage were reported as far east as Oakland where numerous trees and branches were down across the town. Emergency management reported several houses with trees on them in addition to building debris being blown several blocks in some instances.

Thunderstorm Wind, Page

When
June 25, 9:54 PM CST
Where
Page County, Clarinda
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.730, -95.030

The office received a report of 3-inch diameter branches blown down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198875, 1198870, 1198872, 1198861, 1198862, 1198863, 1198864, 1198866, 1198874, 1198873, 1198871, 1198867, 1198869, 1198629, 1198631, 1198633, 1198634, 1198636, 1198637, 1198638, 1198639, 1198640, 1198641.